MAUDE Adverse Event Report: SURGICAL SPECIALTIES MEXICO S. DE. R.L. DE C.V. STRATAFIX; CT-1 0 PDO 30CM

SURGICAL SPECIALTIES MEXICO S. DE. R.L. DE C.V. STRATAFIX; CT-1 0 PDO 30CM
Model Number SXPD1B401
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 12/09/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A batch review of the finished good lot and components confirmed there were no quality issues noted throughout the incoming inspection, manufacturing, sterilization, in-process, or final inspection process.Samples were not available for review.Retained samples were not available for review.If samples, or additional information becomes available at a later date, the samples or information will be reviewed and added to the file and a follow-up report will be filed.The suture breaking during use most likely resulted from the interaction of specific procedural related stress in contrast to the suture strength.It''s also possible the devices are being grasped with surgical instruments damaging the suture allowing the suture to break during use.The ¿precautions¿ section for the device states ¿the stratafix¿ pdo device contains a loop end and barbs to anchor tissues and does not require knots to approximate opposing edges of a wound.Tying of knots on the barbed section of the material will damage the barbs and potentially reduce their effectiveness.For the device to function properly, the stratafix¿ spiral pdo device must first be anchored in the tissue by the deployment of the loop around robust tissue, then with the other subsequently engaged in the tissue by the barbs.Additionally, when completing placement of the barbed segment, an additional backstitch or bite of tissue lateral to the end of the incision is required to lock the stratafix¿ spiral pdo device in place.Care should be taken to avoid damage when handling.Avoid crushing or crimping the suture material with surgical instruments such as needle holder and forceps.Without receiving sterile devices from this same lot to review/test or receiving detailed information regarding the method utilized to remove the device from the packaging, tools utilized to grasp the device, procedure performed, method utilized to anchor the device in the tissue, or the surgeon¿s technique, a definitive root cause cannot be determined at this time.
 
Event or Problem Description
Our distributor reported the suture broke when sewing in a prostate surgery.Changed to another one to complete the surgery.There is no report of patient injury.Additional information indicated the patient underwent laparoscopic radical prostatectomy.The operator used sxpd1b401 for wound suturing in a continuous manner (with specific suture tissue level unknown) during the surgery.The suture broke during the suturing.The operator immediately replaced a new suture (with specific product information unknown) for suturing again.The subsequent operation went smoothly.This event led to wound oozing (the specific amount of oozing was unknown).The patient was in stable condition currently.No subsequent adverse event report was received.
 
Additional Manufacturer Narrative
Sterile samples were not available for testing / review.Retained samples were not available for review.No photos of the surgical site were provided for review, if samples, photos or additional information becomes available at a later date, the samples, photos or information will be reviewed and results will added to the file, a revised response will be forwarded to you at that time.A used device was returned with a foil package labeled as lot aafz730.The device appeared used (ex.Blood, tool marks, engaged barbs).Toolmarks were observed on the needle along the curve and close to the swaged end of the component.The needle remained securely attached to the suture when gently tugged during the analysis.The barbs along the suture strand were engaged; some barbs along the strand were banana peeled and there were crimp marks at different locations on the suture.The end point on the suture still attached to the needle appeared jagged, frayed, broken on a barbed section.The end point at the proximal end of the smaller piece of suture appeared smooth, slightly flared as if cut with a sharp instrument; the memory from the loop remained.The weld was present at the distal end; no unusual damage observed.The suture breaking during use most likely resulted from the interaction of specific procedural related stress in contrast to the suture strength.It''s also possible the devices are being grasped with surgical instruments damaging the suture allowing the suture to break during use.The ¿precautions¿ section in the ifu for the device states ¿the stratafix¿ pdo device contains a loop end and barbs to anchor tissues and does not require knots to approximate opposing edges of a wound.Tying of knots on the barbed section of the material will damage the barbs and potentially reduce their effectiveness.For the device to function properly, the stratafix¿ spiral pdo device must first be anchored in the tissue by the deployment of the loop around robust tissue, then with the other subsequently engaged in the tissue by the barbs.Additionally, when completing placement of the barbed segment, an additional backstitch or bite of tissue lateral to the end of the incision is required to lock the stratafix¿ spiral pdo device in place.Care should be taken to avoid damage when handling.Avoid crushing or crimping the suture material with surgical instruments such as needle holder and forceps¿.As stated in the ifu for the devices, ¿adverse events including wound dehiscence and reactions are common risks/complications of any surgical procedure.There are many causes that can result in the wound opening, sutures failing or reaction, infection, abscess/leakage during or post-operative a procedure: the patient¿s health status, poor skin quality, thin skin; the risk is higher with a patient with a weak immune system, malnutrition or chronic medical condition.The surgical procedure ¿ the risk increases with poor surgical techniques such as improper suturing, over-tightened sutures or inappropriate type of suture used for a particular procedure.Other factors - the risk is greater with smoking, obesity, premature post-surgery exercise and heavy lifting.The warning in the ifu states, ¿this an absorbable material, the use of supplemental non absorbable sutures should be considered by the surgeon in the closure of sites which may undergo expansion, stretching or distention or which may require additional support¿.The precautions section of the ifu states, ¿infections, erythema, foreign body, transient inflammatory reactions and in rare instances wound dehiscence are typical risks associated with any suture and hence are also potential complications associated with the barbed suture device comprised of pdo material.The adverse reactions section of the ifu states, ¿adverse effects associated with the use of the device may include wound dehiscence, failure to provide adequate wound support in closure of the site where expansion, stretching or distention occur, failure to provide adequate wound support in elderly, malnourished or debilitated patients suffering from conditions which may delay wound healing, infection, minimal acute inflammatory tissue reaction, localized irritation when skin sutures are left in place greater than 7 days, suture extrusion and delayed absorption in tissue with poor blood supply.Without receiving sterile devices from this same lot to review/test or receiving detailed information regarding the pre-operative preparation of the devices, the method utilized to anchor the device in the tissue, the patient¿s health status and quality of the tissue, post-operative events that may have occurred that may have affected the healing of the wound, or the surgeon¿s experience and/or technique, a definitive root cause for the reported event cannot be confirmed with certainty.

Brand Name
STRATAFIX
Common Device Name
CT-1 0 PDO 30CM
Manufacturer (Section D)
SURGICAL SPECIALTIES MEXICO S. DE. R.L. DE C.V.
corredor tijuana rosarito 2000
24702 b, ejido francisco villa
tijuana 22235
MX  22235
Manufacturer (Section G)
SURGICAL SPECIALTIES CORPORATION
1100 berkshire blvd.
ste 308
reading PA 19608
Manufacturer Contact
kelly knappenberger
corredor tijuana-rosarito 2000 #24702b
ejido francisco villa
tijuana 22235
MX   22235
MDR Report Key16282522
Report Number3010692967-2023-00006
Device Sequence Number11951545
Product Code NEW
UDI-Device Identifier20705031227948
UDI-Public(01)20705031227948(20)12(17)250331(10)AAFZ730
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/28/2023
Report Date (Section F) 01/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2025
Device Model NumberSXPD1B401
Device Lot NumberAAFZ730
Was the Report Sent to FDA? No
Distributor Facility Aware Date12/09/2022
Device Age3 YR
Event Location Hospital
Date Report to Manufacturer01/17/2023
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/17/2023
Supplement Date Received by Manufacturer01/17/2023
Initial Report FDA Received Date02/02/2023
Supplement Report FDA Received Date02/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/20/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown